Colorado, 2010

Hail in Colorado, June 14, 2010

June 14, 2010 · NWS PUB · 2 events in 1 county or zone

A thunderstorm producing hail up to the size of nickels over sections of Huerfano County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm producing hail up to the size of nickels over sections of Huerfano County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 2:46 PM MST, 44 minutes earlier.

Area forecast discussion, Jun 14, 2:46 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT MON JUN 14 2010

.SHORT TERM...
(TONIGHT AND TUESDAY)

...SCATTERED EVENING THUNDERSTORMS WITH HEAVY RAIN AND LOCAL PEA
SIZE HAIL POSSIBLE...

A FAIRLY WELL ORGANIZED LINE OF THUNDERSTORMS HAS MOVED OFF THE
MOUNTAINS AND EAST ACROSS THE PLAINS THIS AFTERNOON.  THESE STORMS
DUE NOT APPEAR TO BE ROTATING OR SEVERE.  REPORTS SO FAR UNDER THE
CORE INDICATE HEAVY RAIN...LIGHTNING AND LOCAL PEA SIZE HAIL.  THE
STORM THAT IS NEAR KIM AT THE PRESENT TIME WAS SHOWING SIGNIFICANT
ROTATION EARLIER AS IT TRACKED OFF THE MOUNTAINS ONTO THE PLAINS BUT
HAS SINCE LOST ALL ROTATION.  ADDITIONAL STORMS ARE TRACKING ACROSS
THE CENTRAL AND SOUTHWEST MOUNTAINS...AND EVEN THE SAN LUIS VALLEY.
EXPECTING ALL STORMS TO REMAIN BELOW SEVERE LIMITS THIS EVENING.
PRIMARY THREATS SHOULD BE LIGHTNING...LOCAL HEAVY RAIN...LOCAL PEA
SIZE HAIL AND WIND GUSTS TO AROUND 40 MPH.  IF A BOW DEVELOPS ON
THE LEADING EDGE OF THE CONVECTION MOVING EAST ALONG THE HIGHWAY 50
CORRIDOR...GUSTS OVER 50 MPH WILL BE POSSIBLE.

OUTLOOK FOR TOMORROW...MUCH WARMER AND DRIER OVERALL.  HOWEVER...
COULD BE A FEW ISOLATED STORMS AROUND IN THE AFTERNOON...WITH A A
RISK OF SEVERE STORMS OVER THE FAR SOUTHEAST PLAINS.  IN THAT
AREA...AFTERNOON DEWPOINTS WILL BE IN THE 50S...WITH STRENGTHENING
LOW LEVELS WINDS AND SURFACE CONVERGENCE ASSOCIATED WITH OF A
BOUNDARY ADVANCING NORTH ACROSS THE AREA.  SPC CURRENTLY HAS THIS
AREA UNDER A SLIGHT RISK OF SEVERE FOR TOMORROW.  HOWEVER...AS ALWAYS
THE BOUNDS OF THE THREAT AREA MAY FLUCTUATE OVER THE NEXT 24 HOURS
SO STAY TUNED FOR LATER UPDATES.

FIRE DANGER WILL BE CREEPING UP IN THE SAN LUIS VALLEY TOMORROW.
BOTH RHS AND WINDS WILL BE NEARING CRITERIA. HOWEVER...BELIEVE
ONE OR THE OTHER WILL STRUGGLE TO BE THERE FOR ALL 3 HOURS.
SO...NO HIGHLIGHTS AT THIS TIME. OTHER AREAS ARE NON-CRITICAL
ACCORDING TO MOST RECENT FUELS UPDATE. LW

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

...HOT AND DRY THROUGH THE WEEKEND...

LONG RANGE SOLUTIONS CONTINUE TO CONVERGE ON A HOT AND DRY PATTERN
DEVELOPING OVER OUR AREA THROUGH THE WEEKEND. A COUPLE OF TROUGHS WILL
MOVE THROUGH THE NRN ROCKIES DURING THIS TIME...BUT THESE WILL BE
TOO FAR NORTH TO SIGNIFICANTLY AFFECT SERN CO. AREA SHOULD REMAIN
UNDER STRENGTHENING SW FLOW ALOFT...WHICH WILL RESULT IN HOT AND DRY
CONDITIONS OVER MOST OF THE AREA. WILL ALSO BE A BIT WINDY
ESPECIALLY WED AND THU. WITH HAINES OF 6...WINDS GUSTING TO 35 MPH
PLUS...AND RHS FALLING CLOSE TO 10 PERCENT...WILL GO AHEAD WITH A
FIRE WX WATCH FOR THE SAN LUIS VALLEY WED AFTERNOON. WHOLE AREA WILL
HAVE HIGH FIRE DANGER...BUT THE SLV ZONE IS CURRENTLY THE ONLY ZONE
REPORTING DRY FUELS STATUS.

HAVE CONTINUED TO TAPER BACK POPS ESPECIALLY FOR THE WED-THU
PERIOD...WHEN THERE ARE VERY LOW LAYER RHS ASSOCIATED WITH THE
STRONG SW FLOW. MAYBE ONLY SOME ISOLD CONVECTION LATE WED FOR THE
SRN MTNS AND POSSIBLY SERN PLAINS...THEN JUST PLAIN DRY FOR THU.
WILL MAINTAIN LOW/ISOLD POPS FOR THE MTNS FOR THE END OF THE WEEK
AND WEEKEND...AS THERE IS STILL A LITTLE UNCERTAINTY ON HOW FAR N
AND E THE DEEPER MOISTURE WILL END UP. WOULD NOT BE SURPRISED TO SEE
SOME SPOTS GETTING CLOSE TO 100 DEG OVR THE PLAINS DURING THE LATTER
PART OF THE WEEK AND INTO THE WEEKEND. DONT SEE ANY BIG CHANGES IN
THE PATTERN UNTIL EARLY NEXT WEEK AT THE EARLIEST...AS THE SWRN
MONSOON ATTEMPTS TO GAIN FOOTING. ROSE

&&

.AVIATION...BRIEF IFR/LIFR CIGS/VSBYS POSSIBLE ASSOCIATED WITH MOST
INTENSE THUNDERSTORMS THIS EVENING...OTHERWISE GENERALLY LOCAL MVFR
CONDITIONS WITH STORMS.  POTENTIAL FOR MVFR/IFR/LIFR CIGS/VSBYS
ASSOCIATED WITH THUNDERSNOW OVER THE HIGHER TERRAIN ABOVE 10000 FEET
THIS EVENING.  MUCH DRIER AND WARMER WITH MUCH LESS THUNDERSTORM
ACTIVITY OVERALL TOMORROW AS HIGH PRESSURE BEGINS TO BUILD IN OVER
THE AREA.  HOWEVER...STILL A SPOTTY MVFR CONDITION DUE TO
THUNDERSTORMS POSSIBLE TOMORROW AFTERNOON...MAINLY OVER THE
MOUNTAINS AND FAR SOUTHEAST PLAINS. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR COZ224.

&&

50/44
Hazardous weather outlook, Jun 14, 5:43 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
643 AM MDT MON JUN 14 2010

COZ058>089-093>099-151245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
643 AM MDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA AGAIN
THIS AFTERNOON AND EVENING....WITH MOST STORMS PRODUCING CLOUD TO
GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL. A FEW OF THE
STRONGER STORMS MAY PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER AND
WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED FROM TUESDAY THROUGH SUNDAY ACROSS MUCH OF SOUTHERN
COLORADO...WITH THE HIGHEST POTENTIAL FOR STRONGER STORMS OVER
FAR NORTHERN AND EASTERN SECTIONS. THE STRONGEST THUNDERSTORMS
DURING THIS TIME-FRAME WILL BE CAPABLE OF PRODUCING HAZARDOUS
CLOUD TO GROUND LIGHTNING...GUSTY THUNDERSTORM WINDS UP TO 55 MPH
AT TIMES...HAIL GENERALLY UNDER 1 INCH IN DIAMETER AND PERIODS OF
LOCALLY HEAVY RAINFALL. IN ADDITION...FIRE WEATHER CONCERNS ARE
EXPECTED TO INCREASE AS EARLY AS WEDNESDAY...ESPECIALLY OVER
WESTERN AND CENTRAL SECTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 14, 1:31 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT MON JUN 14 2010

COZ083-086-142100-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-PUEBLO AND VICINITY/PUEBLO
COUNTY BELOW 6300 FT-
231 PM MDT MON JUN 14 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO
  CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...PUEBLO.

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF PUEBLO RESERVOIR...OR 14 MILES
WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO RESERVOIR.
  PUEBLO WEST.
  BLENDE.
  AVONDALE.
  PUEBLO.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM WILL MOVE OVER THE PUEBLO RESERVOIR AND WILL CAUSE
CHOPPY WATERS IN ADDITION TO DANGEROUS CLOUD TO GROUND LIGHTNING.
ANY CRAFT AND BOATERS SHOULD SEEK IMMEDIATE SHELTER.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CERU
Special weather statement, Jun 14, 2:03 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT MON JUN 14 2010

COZ086-142130-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
303 PM MDT MON JUN 14 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...PUEBLO.

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PUEBLO RESERVOIR...OR 6 MILES SOUTHWEST OF
PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO RESERVOIR.
  CENTRAL PUEBLO.
  BLENDE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM. THIS STORM WAS MOVING OVER THE PUEBLO
RESERVOIR AND WILL CAUSE CHOPPY WATERS IN ADDITION TO DANGEROUS
CLOUD TO GROUND LIGHTNING. ANY CRAFT AND BOATERS SHOULD SEEK
IMMEDIATE SHELTER.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CERU
Special weather statement, Jun 14, 2:26 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT MON JUN 14 2010

COZ086-142200-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
326 PM MDT MON JUN 14 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...PUEBLO.

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLENDE...OR 7 MILES SOUTHEAST OF PUEBLO...
WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  AVONDALE.
  PUEBLO DEPOT.
  BOONE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CERU
Local storm report, Jun 14, 2:46 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       3 SW PUEBLO             38.24N 104.66W
06/14/2010  M0.89 INCH       PUEBLO             CO   TRAINED SPOTTER

            FROM 3 PM UNTIL 325 PM.

&&

JCERU
Special weather statement, Jun 14, 2:57 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT MON JUN 14 2010

COZ086-089-093-142230-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-
357 PM MDT MON JUN 14 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF AVONDALE...OR 17 MILES SOUTHEAST
OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MANZANOLA.
  FOWLER.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CERU
Special weather statement, Jun 14, 3:15 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT MON JUN 14 2010

COZ086-087-142245-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WALSENBURG
VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
415 PM MDT MON JUN 14 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO
  SOUTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTH OF WALSENBURG...OR 26 MILES SOUTH
OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN
HUERFANO COUNTY AND SOUTH CENTRAL PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 109 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Huerfano

When
June 14, 3:30 PM MST to 3:35 PM MST
Where
Huerfano County, 3.89 mi SW of Delcarbon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -104.930

Hail, Huerfano

When
June 14, 3:40 PM MST to 3:45 PM MST
Where
Huerfano County, 4.72 mi NE of Delcarbon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.760, -104.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241118, 241119.